Thunderstorm Wind, Knox
- When
- July 5, 10:35 PM CST to 10:40 PM CST
- Where
- Knox County, 1 mi N of Galesburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.965, -90.370
Three inch tree limb broken, report from mPING.
A complex of thunderstorms developed in South Dakota on the morning of July 5, 2022. These thunderstorms tracked across Iowa, reaching western Illinois late that evening as a broken line of thunderstorms which produced one report of minor wind damage in Knox County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A complex of thunderstorms developed in South Dakota on the morning of July 5, 2022. These thunderstorms tracked across Iowa, reaching western Illinois late that evening as a broken line of thunderstorms which produced one report of minor wind damage in Knox County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 5, 7:22 PM CST, 3 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 822 PM CDT Tue Jul 5 2022 .SYNOPSIS... Issued at 304 PM CDT Tue Jul 5 2022 A line of storms is expected to move east-southeast across the region tonight. This line will move into the area from Iowa and will be weakening as it pushes into Illinois late in the evening and overnight. Severe weather will be possible, with damaging wind being the primary threat. In the wake of the storms, heat index values will be slightly lower tomorrow, but heat related impacts will still be a concern. && .UPDATE... Issued at 822 PM CDT Tue Jul 5 2022 00z surface analysis indicated a stationary front draped from northern IA east-southeast through southwest WI and into extreme northeast IL. Near the boundary dewpoints were pooled in the upper 70s, and these high dewpoints extended south through eastern and southern IL. A notable pocket of sub-70 degree dewpoints stretched from southern MO northeast into west central IL. Aloft, upper air data showed this relatively drier layer to our west and southwest extended up through 850 mb. Regional radar mosaic showed intense convection both along the stationary front in northern IL, and ahead of a shortwave over northwest IA. These were being fed by very high buoyancy (4000+ J/kg MLCAPE axis along the low level boundary) and maintained by 30-40 kt effective deep layer shear on the southern edge of the better westerly flow aloft. The convection over northern IL is mainly tied to convergence along the front. High- resolution guidance suggests this will stay north of the CWA, but will need to monitor trends with the southward moving outflow over the next few hours. The mature squall line currently stretched from north central IA back to southwest IA is tracking east-southeast around 45 mph, and if it maintains current speed would approach northwest areas near Galesburg around 11 pm or so. CAMs do suggest a weakening trend, which seems plausible given diurnally increasing CINH, lower instability as the region of relatively drier airmass shifts over the western CWA, and meager deep layer shear locally. Additionally the southern portion of the line (south of the apex) is becoming slightly outflow dominant, indicating a lower severe threat as that portion of the line moves in. However, 00z DVN/ILX soundings show steep mid level lapse rates in place, and damaging wind gusts are a concern, especially over the northern CWA where >1000 J/kg downdraft CAPE is present. 8 pm SPC Day 1 outlook extended the enhanced risk east near the far northwest CWA for damaging wind potential. Gridded forecast updates will increase pops and speed up timing based on latest trends. The Heat Advisory will drop as scheduled for the northern half of the CWA at 9 pm. Nonetheless, muggy conditions persist overnight with lows only dropping to the mid 70s - outside of cooling effects from storms. && .SHORT TERM...(This evening through Wednesday) ISSUED AT 304 PM CDT Tue Jul 5 2022 An upper ridge exists over the central U.S. with ESE flow aloft. Heat continues across the area with heat index values generally in the 105 to 110 range with higher readings in some areas. A few isolated storms are possible this afternoon in the east-central IL, but shear values are low and so the severe potential low as well. Central IL is in a Marginal Risk for severe weather in the latest SPC outlook...with a Slight Risk further north. But that is mainly for activity late tonight. Still, isolated severe storms this afternoon in east-central IL are possible given 4000 J/kg MLCAPE and 20-25 kts of effective shear. An upper wave is moving out of the Northern Plains today and will help a MCS move ESE from SD and IA towards IL. This complex is expected to reach Knox County around midnight with the line of storms weakening as it pushes east. If the line holds together, it would reach the IN border by late morning...with severe weather and excessive rainfall both possible. Redevelopment will be possible across the area Wednesday afternoon. Heat will continue to be an issue into Wednesday for areas generally south of I-72. Tonight's thunderstorm activity make the forecast difficult, however, as it's be hard to know exactly how this MCS evolves. .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 304 PM CDT Tue Jul 5 2022 A pair of waves are expected to move through the area Wednesday night and into Thursday, keeping thunderstorms in the forecast. The timing of the second wave will play a key role in where the frontal boundary sets up and where the heat will be on Thursday. Heat headlines may be possible in southern counties including Effingham to Crawford and south. The surface front may linger in central and southern IL into Friday, giving the area yet another chance for precipitation. Generally, a break from the heat is expected for Friday through Sunday. For the start of the work week, expect northwest flow aloft, dry conditions, and near normal temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 611 PM CDT Tue Jul 5 2022 Intense TSRA are occurring over northwest IA and southern WI early this evening. This activity is forecast to shift southeast tonight, with convection reaching the central IL terminals between 07-12z. Short range guidance shows a weakening trend after midnight over the area. Have added tempo groups for TSRA at KPIA- KBMI, with only VCTS farther south/southeast due to the expected dissipation. Gusty/variable winds and MVFR to IFR conditions can be expected in/near storms, but beyond this VFR conditions should prevail through Wednesday afternoon. There is a low potential for thunderstorm redevelopment after 18z but due to uncertainty have kept out of TAFs. && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 11 PM CDT Wednesday for ILZ040-047-049>052- 054>057-061>063-066>068-071>073. Heat Advisory until 9 PM CDT this evening for ILZ027>031-036>038- 041>046-048-053. && UPDATE...25 SYNOPSIS...Knutsvig SHORT TERM...Knutsvig LONG TERM...Knutsvig AVIATION...25
Hazardous Weather Outlook National Weather Service Lincoln IL 302 PM CDT Tue Jul 5 2022 ILZ027>031-036>038-040>057-061>063-066>068-071>073-061130- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 302 PM CDT Tue Jul 5 2022 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Isolated storm coverage is forecast for this afternoon and evening, primarily southeast of a line from Jacksonville to Danville. Lightning and moderate to heavy rain may also be threats with storms that manage to develop. There is a Slight Risk of severe storms for late tonight into the early morning hours on Wednesday for the northern half of Illinois, with a Marginal Risk in the remainder of central and southeast Illinois. Damaging winds will be the primary hazard, with lightning and moderate to heavy rain also threats. Large hail could occur, but is less likely than damaging wind/heavy rain. Heat index readings will top out between 105 and 110 degrees, perhaps slightly higher in places, this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday...there is a Marginal Risk of severe thunderstorms in central and southeast Illinois. There is also a Marginal Risk of severe storms on Thursday. Scattered thunderstorms should be anticipated on Friday. It is too early to determine severe weather risk late in the week. Hot weather will continue Wednesday through Thursday, with afternoon heat indices from 100 to 110 for portions of central Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and/or tonight. Shimon/AAT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
619 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 1 W DANVILLE 40.14N 87.65W
07/04/2022 M2.00 INCH VERMILION IL CO-OP OBSERVER
DELAYED REPORT. RAINFALL REPORT WAS FOR 24
HOUR PERIOD ENDING 1800 LOCAL ON JULY 5, BUT
RAIN OCCURRED BETWEEN 1800-2000 LOCAL ON
JULY 4.
&&
ERWINThe Quad Cities radar (KDVN), 74 km away, was scanning. The volume nearest the first event began at 04:36 UTC.
1 thunderstorm wind. Local standard time, as filed.
Three inch tree limb broken, report from mPING.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041403.